Alert archive / Texas / Flash Flood Warnings in 2020
Flash Flood Warning 24, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at May 22, 2020, 11:07 PM CDT for Wichita County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2020, 11:07 PM CDT (04:07 UTC)
- Expired
- May 23, 2020, 2:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Wichita County, TX
The radar
The Altus AFB radar (KFDR), 59 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 4.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2660 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1650 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 10.6
The text
As transmitted.
408
WGUS54 KOUN 230407
FFWOUN
TXC485-230700-
/O.NEW.KOUN.FF.W.0024.200523T0407Z-200523T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
1107 PM CDT Fri May 22 2020
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
Southeastern Wichita County in northern Texas...
* Until 200 AM CDT.
* At 1106 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Wichita Falls, Iowa Park, Sheppard AFB and Pleasant Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3402 9871 3398 9842 3384 9842 3384 9871
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Zwink1 follow-up statement
028 WGUS74 KOUN 230652 FFSOUN Flash Flood Statement National Weather Service Norman OK 152 AM CDT Sat May 23 2020 TXC485-230702- /O.EXP.KOUN.FF.W.0024.000000T0000Z-200523T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wichita TX- 152 AM CDT Sat May 23 2020 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WICHITA COUNTY WILL EXPIRE AT 200 AM CDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3402 9871 3398 9842 3384 9842 3384 9871 $$ Zwink
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 22, 5:51 PM CDT, 5 hours 16 minutes earlier.
Area forecast discussion, May 22, 5:51 PM CDT, 5 hours 16 minutes before
Area Forecast Discussion National Weather Service Norman OK 551 PM CDT Fri May 22 2020 ...New AVIATION... .SHORT TERM... (This evening through Saturday) Issued at 214 PM CDT Fri May 22 2020 Cold pool from morning MCS has modified significantly with surface heating. Winds have turned south-southeasterly in response to deepening lee side trough resulting in moisture advection back into the area. Low 70 degree dew points have already made it back into southern Oklahoma, and deeper cumulus field lags this slightly (where deeper moisture likely resides). Although midlevel heights are neutral to slowly rising implying some subsidence, convergence along remnant outflow boundary across western north Texas may eventually result in convective initiation. Several convective attempts have been observed already in the day cloud phase RGB satellite imagery, but parcels are detaining due to orthogonal flow. The relatively "cool" side of the boundary will continue to destabilize and with time convection that forms near the boundary should be able to sustain as it moves northeastward. Although any storms that initiate will move northeasterly at 25-30 mph, effective shear supports slower more easterly motions with supercells. Step mid- level lapse rates are contributing to moderate to strong instability which will support large hail and damaging wind threat. Given expected evolution, the potential for stretching of vertical vorticity along the boundary for tornado formation seems limited in space and time, and overall a low threat. However, this evening, low- level shear strengthens considerably causing hodographs to enlarge and become more favorable for tornadoes. By then, a more consolidated cluster of storms may have evolved, but if discrete supercell morphologies persist long enough that would increase the tornado potential. The greatest concern may be from Archer City to Waurika and southeastward. Further north, a band of flat cumulus along a convergence boundary extending from near Stillwater westward to north of Watonga will need to be watched. This is an area with comparatively larger CIN but an isolated storm is not out of the question given continued convergence and boundary layer heating/destabilization. We will launch a special 20z sounding to further assess this potential. Right now it seems to be a low probability scenario, but if storms can develop and somehow sustain in the hostile subsident/capped environment, CAPE/shear combinations would be sufficient for storms to become severe. Again, this appears to be an unlikely scenario but we will watch observational trends closely. A cluster of storms could evolve and traverse the Red River through the evening, with additional development across the southern half of our area not out of the question given low-level jet and warm/moist advection regime. Most CAMs suggest this possibility. JT/BRB && .LONG TERM... (Saturday through next Thursday) Issued at 151 PM CDT Fri May 22 2020 For Saturday, it still appears most locations will remain dry during the daytime. Isolated to scattered thunderstorms may develop along a dryline across the eastern Texas panhandle and move into western Oklahoma and north Texas. Convective coverage continues to be uncertain. Forecast soundings continue to indicate a rather stout cap across most of the dryline. There are indications the cap could be weak enough near the Caprock for convection initiation. With relatively weak effective bulk shear (~20 knots), storm organization will be limited (e.g., multicellular rather than supercellular). This should limit the overall severe threat as the storms move eastward during the evening hours. Isentropic ascent/warm air advection may help sustain or develop new showers/storms a little farther east into the overnight hours. For Sunday, a lead shortwave trough is forecast to lift northeastward from Texas. This should result in scattered showers and thunderstorms across south central and eastern Oklahoma. Otherwise, thunderstorms are expected to develop along the dryline during the afternoon with the potential to affect western Oklahoma and north Texas again. For Sunday night and beyond, the longwave trough is forecast to close off to the west and slow down. Periods of showers and thunderstorms are expected through the middle part of next week with the low in the vicinity (perhaps with shortwave troughs rotating on its eastern edge). The primary hazard during this time will be heavy rainfall that may lead to flooding. The overall synoptic pattern in the mid-latitudes appears quite blocky, so forecast confidence remains low. Mahale && .AVIATION... (00Z TAFS) Issued at 546 PM CDT Fri May 22 2020 Thunderstorms that have developed south of Frederick, Oklahoma are currently tracking northeastward and may impact KLAW this evening. Uncertainty exists with regard to shower/thunderstorm potential tonight over southern Oklahoma. At this time, storms are expected to remain south of the OKC metro area. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 65 85 68 82 / 20 10 20 50 Hobart OK 66 89 66 84 / 10 10 30 40 Wichita Falls TX 67 89 69 84 / 40 10 30 50 Gage OK 62 91 65 87 / 0 10 30 40 Ponca City OK 64 85 69 84 / 10 10 20 50 Durant OK 67 86 68 82 / 50 20 30 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...01 LONG TERM....10 AVIATION...01
Hazardous weather outlook, May 22, 11:57 AM CDT, 11 hours 10 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1157 AM CDT Fri May 22 2020 OKZ004>048-050>052-TXZ083>090-231700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1157 AM CDT Fri May 22 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon through Tonight... .Thunderstorms... Thunderstorms are likely to develop near a remnant outflow boundary across western-north Texas later this afternoon, most likely not until around 3pm. Hail up to two inches in diameter and wind gusts up to 70 mph will be possible with these storms. The most likely locations to be impacted are south of a line from Altus to Waurika. A cluster of storms may evolve this evening and move eastward across southern Oklahoma with a continued threat of severe weather. This evening, the primary threat will transition to damaging winds, although large hail may still be possible with the strongest storms. A tornado or two is possible, especially near and south of the Red River during the early to mid evening. Individual storm motion will be east-northeasterly at 15 to 25 mph. The severe weather threat should diminish early tonight as storms weaken and move southeast of the area. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations late this afternoon and tonight. .Heavy Rainfall... Heavy rainfall will be possible this morning across parts of southeastern Oklahoma. Additional heavy rainfall will be possible late this afternoon and tonight across southern Oklahoma and western north Texas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Thunderstorms are expected to continue off and on through next Thursday. A Marginal Risk covers the area west of Alva to Hobart to Archer City Texas on Saturday, mainly during the evening. Severe thunderstorms will also be possible on Sunday, but details are still uncertain regarding timing and location. .Heavy rain... Heavy rainfall is possible, particularly on Friday, and again Sunday night into Monday. Heavy rainfall may lead to flooding. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 22, 9:39 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
939 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 2 SE BELLEVUE 33.61N 97.99W
05/22/2020 M1.50 INCH CLAY TX PUBLIC
&&
BTHORENLocal storm report, May 22, 9:44 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
944 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM HAIL WICHITA FALLS 33.89N 98.51W
05/22/2020 E0.75 INCH WICHITA TX TRAINED SPOTTER
NEAR SHEPPARD AFB
&&
BTHORENSpecial weather statement, May 22, 9:52 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
952 PM CDT Fri May 22 2020
OKZ048-052-230315-
Atoka OK-Bryan OK-
952 PM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR south central Atoka and
northeastern Bryan Counties Until 1015 PM CDT...
AT 951 PM CDT, a strong thunderstorm was located near Bokchito,
moving northeast at 30 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Bokchito, Bennington and Wade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3416 9598 3415 9596 3412 9594 3394 9594
3392 9592 3392 9588 3385 9611 3401 9622
3426 9584 3420 9578 3416 9578
TIME...MOT...LOC 0251Z 238DEG 28KT 3398 9610
BRBLocal storm report, May 22, 10:02 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1002 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM HAIL 9 W ANADARKO 35.07N 98.40W
05/22/2020 E1.75 INCH CADDO OK PUBLIC
0858 PM HAIL 5 SW RANDLETT 34.13N 98.52W
05/22/2020 M1.50 INCH COTTON OK PUBLIC
&&
BTHORENLocal storm report, May 22, 10:43 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1043 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL ARCHER CITY 33.59N 98.63W
05/22/2020 E1.00 INCH ARCHER TX AMATEUR RADIO
&&
BTHORENLocal storm report, May 22, 10:44 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1044 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM HAIL HOLLIDAY 33.81N 98.69W
05/22/2020 E1.00 INCH ARCHER TX AMATEUR RADIO
&&
BTHORENThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:13 PM CDT | Severe Thunderstorm Warning | OUN | Wichita | 32 min |
| May 22, 7:23 PM CDT | Tornado Warning | OUN | Clay | 52 min |
| May 22, 7:24 PM CDT | Tornado Warning | OUN | Clay | 36 min |
| May 22, 7:33 PM CDT | Severe Thunderstorm Warning | OUN | Wichita | 27 min |
| May 22, 7:41 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 34 min |
| May 22, 7:42 PM CDT | Severe Thunderstorm Warning | OUN | Knox | 33 min |
| May 22, 7:54 PM CDT | Severe Thunderstorm Warning | OUN | Clay, Wichita | 51 min |
| May 22, 7:55 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 50 min |
| May 22, 8:06 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 24 min |
| May 22, 8:12 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 33 min |
| May 22, 8:19 PM CDT | Severe Thunderstorm Warning | OUN | Wichita | 26 min |
| May 22, 8:32 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 43 min |
| May 22, 8:40 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 50 min |
| May 22, 8:43 PM CDT | Tornado Warning | OUN | Clay | 32 min |
| May 22, 8:44 PM CDT | Flash Flood Warning | OUN | Clay | 2 hr |
| May 22, 8:46 PM CDT | Severe Thunderstorm Warning | OUN | Wichita | 44 min |
| May 22, 8:48 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 42 min |
| May 22, 9:15 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 45 min |
| May 22, 9:17 PM CDT | Severe Thunderstorm Warning | OUN | Clay, Wichita | 43 min |
| May 22, 9:22 PM CDT | Severe Thunderstorm Warning | OUN | Archer | 23 min |
| May 22, 9:29 PM CDT | Flash Flood Warning | OUN | Clay, Wichita | 7 hr |
| May 22, 9:30 PM CDT | Severe Thunderstorm Warning | OUN | Wichita, Wilbarger | 45 min |
| May 22, 9:40 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Wilbarger | 35 min |
| May 22, 9:44 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay | 61 min |
| May 22, 10:13 PM CDT | Severe Thunderstorm Warning | OUN | Wichita, Wilbarger | 47 min |
| May 22, 10:38 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor, Wichita, Wilbarger | 52 min |
| May 22, 10:45 PM CDT | Flash Flood Warning | OUN | Clay | 6 hr |
| May 22, 10:45 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay | 45 min |
| May 22, 10:46 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay, Wichita | 18 min |
| May 22, 10:54 PM CDT | Severe Thunderstorm Warning | OUN | Wichita, Wilbarger | 51 min |
| May 22, 11:31 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor, Clay, Wichita, Wilbarger | 59 min |
| May 22, 11:45 PM CDT | Severe Thunderstorm Warning | OUN | Wichita, Wilbarger | 30 min |
| May 23, 12:24 AM CDT | Flash Flood Warning | OUN | Archer, Clay | 3 hr |
| May 23, 12:31 AM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor, Wichita, Wilbarger | 59 min |
| May 23, 12:56 AM CDT | Areal Flood Advisory | OUN | Baylor, Wilbarger | 3 hr |
| May 23, 12:57 AM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 33 min |
| May 23, 1:28 AM CDT | Special Weather Statement | OUN | Archer | 32 min |
| May 23, 1:31 AM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor, Wichita, Wilbarger | 44 min |
| May 23, 1:41 AM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay | 49 min |
| May 23, 2:09 AM CDT | Areal Flood Advisory | OUN | Wilbarger | 3 hr |
| May 23, 2:13 AM CDT | Severe Thunderstorm Warning | OUN | Hardeman, Wichita, Wilbarger | 47 min |
| May 23, 3:03 AM CDT | Severe Thunderstorm Warning | OUN | Wichita, Wilbarger | 42 min |
| May 23, 3:04 AM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay | 16 min |
| May 23, 8:01 AM CDT | River Flood Warning | OUN | Wichita, Wilbarger | 72 hr |
Nearby
Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.